Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 2, 2009, 1:10 PM PDT for San Bernardino County, California. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 1:10 PM PDT (20:10 UTC)
- Expired
- Jul 2, 2009, 1:30 PM PDT
- In force
- 20 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 62 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2476 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 022010 SVRVEF CAC071-022030- /O.NEW.KVEF.SV.W.0002.090702T2010Z-090702T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 110 PM PDT THU JUL 2 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA... * UNTIL 130 PM PDT. * AT 104 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUNTAIN PASS...OR 13 MILES SOUTHWEST OF PRIMM...AND MOVING NORTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE...MOUNTAIN PASS AND INTERSTATE 15. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3570 11554 3552 11534 3538 11560 3552 11574 TIME...MOT...LOC 2005Z 228DEG 7KT 3551 11557 $$ JS
1 follow-up statement
000 WWUS55 KVEF 022031 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 131 PM PDT THU JUL 2 2009 CAC071-022038- /O.EXP.KVEF.SV.W.0002.000000T0000Z-090702T2030Z/ SAN BERNARDINO CA- 131 PM PDT THU JUL 2 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO COUNTY WILL EXPIRE AT 130 PM PDT... THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. DOPPLER RADAR CONTINUES TO SHOW A STORM NEAR MOUNTAIN PASS THAT IS PRODUCING VERY HEAVY RAIN OVER INTERSTATE 15. DRIVERS SHOULD BE PREPARED FOR REDUCED VISIBILITIES AND PONDING DUE TO THE HEAVY RAIN OVER THE NEXT ONE HALF TO ONE HOUR.. LAT...LON 3570 11554 3552 11534 3538 11560 3552 11574 TIME...MOT...LOC 2028Z 228DEG 7KT 3554 11553 $$ JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:06 AM PDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 2, 10:06 AM PDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1006 AM PDT THU JUL 2 2009 .SYNOPSIS...SOUTHERLY FLOW ALOFT WILL CONTINUE TO BRING INCREASED MOISTURE TO THE AREA TODAY RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL DECREASE ON FRIDAY AND EVEN FURTHER ON SATURDAY AS DRIER AIR MOVES OVER THE REGION. SUNNY AND DRY CONDITIONS ARE THEN EXPECTED INTO THE MIDDLE OF NEXT WEEK. && .UPDATE...AN UPPER LEVEL DISTURBANCE WAS MOVING NORTH-NORTHEAST ACROSS SOUTHERN NEVADA AS OF WRITING. THIS DISTURBANCE HAS TRIGGERED SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAINLY NORTH AND EAST OF THE MOJAVE NATIONAL PRESERVE. AS OF WRITING THE HEAVIEST ACTIVITY WAS ACROSS SOUTHERN CLARK COUNTY. WE DID GET SOME LIGHT SHOWERS EARLIER THIS MORNING IN JUST ABOUT ALL OF THE LAS VEGAS VALLEY BUT OVERALL TOTALS WERE JUST A TRACE. THE REAL CHALLENGE IS FIGURING OUT WHAT TAKES PLACE ACROSS THE AREA THIS AFTERNOON AND EVENING. THERE IS A MARKED MOISTURE GRADIENT NOTED ON WATER VAPOR AND THIS CORRELATES VERY WELL TO WHERE SHOWER ACTIVITY IS CUTTING OFF ON RADAR. IN OUR MORNING MAP DISCUSSION HERE AT THE OFFICE IT WAS NOTED A WESTWARD MOVING BAND OF CLOUDS...POSSIBLY SOME SORT OF REMNANT OUTFLOW BOUNDARY WAS MOVING WEST ACROSS THE WESTERN CWFA. AT THE SAME TIME DRIER AIR ALOFT WAS PUNCHING IN HERE. MODELS STILL INDICATE PLENTY OF MOISTURE IN THE WESTERN MOJAVE DESERT THIS AFTERNOON BUT DO SHOW LESS IN THE WAY OF INSTABILITY HERE. STILL THINK THERE IS ENOUGH GOING THERE THOUGH THAT WE MAY GET A FEW HIGH-BASED SHOWERS/T-STORMS THERE THIS AFTERNOON. FROM THE MOJAVE NATIONAL PRESERVE EASTWARD...CURRENT CLOUDS AND CONVECTION AROUND SHOULD CONTINUE...LATER THIS AFTERNOON IT WILL BE INTERESTING TO SEE IF THINGS DWINDLE OR GET MORE ACTIVE...BUT THINK THAT WE WILL NEED TO A LITTLE MORE SUN FOR THE LATER TO HAPPEN. WITH THE HIGH MOISTURE CONTENT OF THE AIR WE COULD SEE A FEW STORMS DROP HEAVY RAIN BUT IT LOOKS TOO LOCALIZED. OVER THE SIERRA...MOISTURE IS THERE BUT THEY ARE ON THE BACK EDGE AND THE WRF DID INDICATE CIN VALUES OF -40 TO -80 J/KG FROM MT WHITNEY SOUTHWARD...SO THINK ANY CONVECTION HERE WILL BE ISOLATED IN COVERAGE IF IT DEVELOPS AT ALL. LASTLY TEMPS HAVE BEEN GOING UP AND DOWN BUT IF WE GET ENOUGH SUN THEY COULD EASILY REACH FORECASTED VALUES QUICK...SO PLAN TO LEAVE THEM BE...AND THE SAME GOES WITH POPS. THUS NO CHANGES TO THE FORECAST FOR NOW. && .AVIATION...FOR MCCARRAN...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE IN AND AROUND THE LAS VEGAS VALLEY THROUGH EARLY AFTERNOON WITH COVERAGE THEN EXPECTED TO INCREASE. STORMS THIS AFTERNOON COULD PRODUCE WIND GUSTS UP TO 40 KTS AND LOCALIZED BRIEF HEAVY RAIN WITH LOWER VISIBILITIES. CIGS WILL GENERALLY BE AOA 10K FEET...BUT COULD LOWER TO AROUND 8K FEET AROUND STORMS. WINDS WILL PRIMARILY BE FROM THE SOUTHEAST AT 6-10KTS BUT WIND DIRECTION AND SPEED WILL BE HIGHLY DEPENDENT ON STORM DEVELOPMENT THIS AFTERNOON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE REST OF THE MORNING THEN INCREASE IN COVERAGE THIS AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 KTS AND LOCALIZED BRIEF HEAVY RAIN WITH LOWER VISIBILITIES AND CLOUD BASES. WINDS ARE EXPECTED TO REMAIN BELOW 12KTS AWAY FROM SHOWERS AND THUNDERSTORMS. && .PREVIOUS DISCUSSION.../ISSUED AT 300 AM PDT THU JUL 2 2009/... .SHORT TERM...ISOLATED SHOWERS AND THUNDERSTORMS CONTINUING EARLY THIS MORNING ACROSS MAINLY THE CENTRAL PORTION OF THE CWA. BOTH 00Z NAM/GFS INDICATE A WEAK VORT LOBE ROTATING THROUGH THE AREA BETWEEN 06Z AND 12Z THIS MORNING AND THIS SEEMS TO BE THE MAIN FACTOR FOR GENERATING THE CONTINUING ACTIVITY. AS THE VORT LOBE ROTATES INTO SOUTHWEST UTAH BY MID MORNING...CWA WILL THEN FALL UNDER THE CONDITIONS WHICH HAVE BEEN DISCUSSED THE PAST FEW DAYS AND THAT IS...GENERAL NEGATIVE LI/PW VALUES AROUND 0.75 INCHES OVER THE NORTH INCREASING TO NEAR 1.5 INCHES OVER THE SOUTHERN PORTION OF THE COLORADO RIVER VALLEY/AND INCREASED LOWER LEVEL MOISTURE. THE BEST AREA FOR AFTERNOON CONVECTION TODAY WITH BE THE SOUTHERN PORTION OF MOHAVE COUNTY AND THE LOWER COLORADO RIVER VALLEY AND ALSO LINCOLN COUNTY WHERE THE BEST FORECASTED CAPE VALUES ARE BEING INDICATED. HOWEVER AS MENTIONED FAIRLY BROAD SCALE INSTABILITY WILL ALLOW FOR ISOLATED/SCATTERED THUNDERSTORMS MOST AREAS. WITH THE INCREASE IN LOWER LEVEL MOISTURE...ESPECIALLY ACROSS THE SOUTH...THIS AFTERNOON MAY SEE LOCALLY HEAVY SHOWERS FROM SOME OF THE THUNDERSTORMS WHICH MAY LEAD TO MINOR PROBLEMS...BUT OVERALL DO NOT SEE A WIDESPREAD FLASH FLOOD THREAT. ISOLATED ACTIVITY TO CONTINUE OVERNIGHT... HOWEVER BY FRIDAY DRIER SOUTHWEST FLOW TO BEGIN TO MOVE INTO THE AREA FOR LESS ACTIVITY AND FURTHER DRYING EXPECTED ON SATURDAY WITH AFTERNOON CONVECTION BEING LIMITED TO MAINLY MOHAVE COUNTY. TEMPERATURES WILL BE A CHALLENGE TODAY AS CLOUDS/SHOWERS OVER A LARGE PORTION OF THE CWA WILL HAMPER DAYTIME HEATING. MOS GUIDANCE HAS VARIED BETWEEN THE LOWER 90S TO JUST ABOVE 100 THE PAST FEW RUNS FOR LAS VEGAS. HAVE TRENDED TOWARDS A COMPROMISE ON THIS FOR TODAY AND DROPPED MOST AREAS 5-10 DEGREES FROM WEDNESDAY HIGHS. AS THE DRIER CONDITIONS MOVE INTO THE AREA FRIDAY AND SATURDAY LOOK FOR TEMPS TO WARM BACK TO NEAR TO SLIGHT ABOVE NORMAL BY SATURDAY. .LONG TERM...EXTENDED FORECAST REMAINS ON TRACK AND NO MAJOR CHANGES WERE MADE. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN NEARLY STATIONARY OFF THE PACIFIC NORTHWEST COAST FROM SUNDAY THROUGH TUESDAY WITH A DRY SOUTHWEST FLOW OVER THE AREA. ONLY THE FAR SOUTHEAST PORTIONS OF MOHAVE COUNTY WILL SEE A CHANCE OF SHOWERS AND HAVE LEFT MARGINAL POPS IN FOR THAT AREA. MODELS INDICATE THE UPPER LOW TO FINALLY PUSH ONSHORE TUESDAY AFTERNOON WITH BREEZY CONDITIONS OVER MUCH OF THE CWA ALONG WITH COOLER TEMPERATURES. LOOKS LIKE MOST OF THE COOLING WILL OCCUR OVER THE NORTHERN CWA...BUT AREAS ACROSS THE SOUTH ARE LIKELY TO SEE TEMPERATURES A FEW DEGREES BELOW NORMAL BY THE MIDDLE OF NEXT WEEK. MODELS ARE STILL INDICATING -3.5 STANDARD DEVIATIONS FROM THE NORM...MEANING THAT THIS IS A RATHER UNUSUAL SYSTEM FOR THIS TIME OF YEAR. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...STACHELSKI AVIATION...SALMEN PREVIOUS...JENSEN/GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 2, 8:58 AM PDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 858 AM PDT THU JUL 2 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-030700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 858 AM PDT THU JUL 2 2009 /858 AM MST THU JUL 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING AND ARE EXPECTED TO DECREASE IN COVERAGE OVERNIGHT. GUSTY WINDS IN EXCESS OF 40 MPH AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS WITH STORMS TODAY. IN AREAS THAT SEE LOCALLY HEAVY RAIN...PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AREAS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE NORTH TO NORTHEAST AT 10 TO 15 MPH ACROSS THE AREA TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH SATURDAY EVENING. SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO BE AROUND FRIDAY ACROSS THE AREA BUT THE COVERAGE OF STORMS IS EXPECTED TO BE LESS THAN TODAY. ON SATURDAY...THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE EVEN FURTHER AND MAINLY BE CONFINED TO LINCOLN AND MOHAVE COUNTIES. GUSTY WINDS WILL BE THE PRIMARY HAZARD IF ANY STRONGER STORMS DEVELOP ON THESE DAYS. NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY NIGHT THROUGH WEDNESDAY AT THIS TIME. DRIER AIR WORKING INTO THE AREA WILL END THE CHANCES FOR THUNDERSTORMS DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. STACHELSKI
In the hours before
Local storm report, Jul 2, 11:49 AM PDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1149 AM PDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HEAVY RAIN HUALAPAI MOUNTAIN 35.10N 113.89W
07/02/2009 M1.22 INCH MOHAVE AZ MESONET
THE HUALAPI MOUNTAIN ALERT GAUGE MEASURED 1.22 INCHES OF
RAIN IN LESS THAN AN HOUR FROM A THUNDERSTORM.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:48 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.